A normally well 19-year-old female (65 kg) is admitted to your ICU after she had an intentional ingestion of 50 tablets of (her mother's) verapamil 180 mg (sustained release). The ingestion was 4 hours ago.

On admission, she is conscious, feels lightheaded, and has a heart rate of 40 beats/minute and a blood pressure of 90/40 mmHg.

Describe your management. Include in your answer how she is likely to deteriorate, and what general and specific therapies you would employ as her condition worsens.
 

[Click here to toggle visibility of the answers]

College answer

Overarching Statement

This is a significant overdose of a non-dihydropyridine CCB, which would result in both vasodilatation and decreased inotropy/chronotropy. She already has symptomatic hypotension and bradycardia, which is likely to deteriorate and be prolonged due to the sustained release preparation ingested.

Immediate resuscitation –

  • early central access & likely to require intubation early
  • administration of IV crystalloid bolus for hypotension
  • atropine/glycopyrrolate for bradycardia
  • catecholamine support (adrenaline & noradrenaline); vasopressin

Gastrointestinal decontamination-

    • single dose activated charcoal (despite ingestion 4 hours ago) 1g/kg up to 50g- if deteriorating LOC would need intubation and NG insertion.
    • whole bowel irrigation- recommended as SR preparation.

Early contact with Poisons Information Centre (or equivalent) for advice.

Lipid “sink” therapy

  • IV Lipid emulsion (20% intralipid). Described in the context of lipid soluble poisons, including verapamil.
  • o (Bolus: 1.5ml/kg over 2 mins, Infusion: 1.5ml/kg.hr-1)

Specific therapies - Simultaneous rather than stepwise therapy in this case given severity of CCB poisoning.

  •  
  • Calcium- 10% Calcium chloride (10-20ml via CVC, followed by 0.25mmol/kg/hr, doses not expected). Monitor serum ionized calcium
  • Glucagon- useful as this patient is bradycardic (increases intracellular cAMP). 1-5mg IV push, repeat up to 15mg total. Hourly infusion based on bolus dose required to achieve response to bradycardia.
  • High Insulin Euglycaemic Therapy (HIET) -Has positive inotropic effects which is required in this case, overcomes relative insulin resistance created by CCBs.
    • Bolus- Insulin 1unit/kg IV with dextrose 25-50g, repeated to avoid hypoglycaemia, potassium supplements
    • Infusion- Insulin 1 units/kg/hr IV; titrate upwards every 30 mins until hypotension corrected or maximum does of 10 units/kg/hr reached
    • Dextrose- 0.5g/kg/hr; check every 30 mins and titrate to euglycaemia Potassium- ongoing supplementation
  • Methylene blue if unresponsive vasoplegia (need assessment of cardiac output)
  • Transvenous pacing for bradycardia
  • Mechanical circulatory support- V-A ECMO- maintains organ perfusion and can maintain perfusion pressure.

Marks were allocated more for specific management strategies than general resuscitation. Drug doses were not required.

Mention of Lipid Sink therapy essential to score greater than 4 marks

Discussion

Expected pattern of deterioration

  • This patient will, at some stage (soon), have a cardiac arrest if she is not treated appropriately. 50 × 180 = 9,000mg, which is a very high dose. For comparison, in a study of 65 case of sustained-release verapamil toxicity, the lowest dose associated with death was 48900mg and the highest dose associated with survival was 14,400mg.
  • The other clinical features to expect will be:
    • Common cardiovascular effects for all calcium channel blockers:
      • Hypotension
      • Prolonged PR interval
      • Heart blocks, usually 1st degree
    • Metabolic effects:
      • Hypoinsulinaemia (insulin release is regulated by calcium entry into islet beta cells via L-type channels)
      • Insulin resistance
      • Hyperglycaemia (in contrast to hypoglycaemia of beta-blocker overdose) is a marker of severity
      • Impaired cardiac fatty acid metabolism - CCBs force a switch to the use of carbohydrates
    • Other extracirculatory effects
      • Constipation
      • Hyperkalemia
      • Acute lung injury

Specific management

  • Decontamination, even though this is well past the usual 2 hour window, might still have a role to play because (judging by the fact that the patient is still not dead) complete absorption has not yet occurred. 1g/kg of activated charcoal should be the immediate treatment, followed by repeated 0.5g/kg doses if there is still evidence of ongoing absorption.
  • Direct and indirect antidotes:
    • Intravenous calcium is the direct antagonist, and classically you infuse these people full of calcium, but it may turn out to be remarkably ineffective. Generally speaking, people infuse about 0.2mmol/hr in order to avoid severe hypercalcemia.
    • High dose insulin euglycaemic therapy  seems promising, as animal studies have found ti to be superior to atropine, adrenaline, glucagon and calcium (Engebretsen et al, 2011).
  • Enhanced clearance
    • Haemoperfusion is the only recourse for this highly protein-bound drug
    • Lipid emulsion: among systematic reviews of intravenous lipid emulsion as a rescue therapy, verapamil is listed as an indication (Cave and Harvey, 2009).

General supportive management

  • Intubation is rarely indicated, as CCBs do not tend to cause coma, or even aspiration-inducing nausea for that matter.
  • Mechanical ventilation may be required if there is pulmonary oedema, but again this is rarely an issue.
  • Vasopressors and inotropes  may be useful in some cases, and from a mechanistic point of view it seems to make sense. However, usually there is little benefit. For instance, animal studies of nifedipine-poisoned pigs found that phenylephrine did not add anything to the effects of high-dose insulin (Engebretsen et al 2011).
  • Milrinone has been used in the past, but unfortunately it causes too much peripheral vasodilation to be useful.
  • Levosimendan, a calcium channel sensitiser, has been used to some effect in several case series (eg. Varpula et al, 2009)
  • Transvenous pacing may be possible, but the ventricle may not capture. Bradycardia, but not hypotension, can be managed in this way.
  • IABP has been used in cases where nothing you do seems to help, and particularly in case where there has been a beta blocker co-ingestion (in one case report from 2009, the authors were unaware of the CCB poisoning story until well into the course of treatment for an unexplained complete heart block and cardiogenic shock).
  • ECMO may be the only answer to a complete failure of the circulation.

References

Barrow, P. M., P. L. Houston, and D. T. Wong. "Overdose of sustained-release verapamil." BJA: British Journal of Anaesthesia 72.3 (1994): 361-365.

Mégarbane, Bruno, et al. "Predictors of mortality in verapamil overdose: usefulness of serum verapamil concentrations." Basic & clinical pharmacology & toxicology 108.6 (2011): 385-389.

Henry, Philip D. "Comparative pharmacology of calcium antagonists: nifedipine, verapamil and diltiazem." The American journal of cardiology 46.6 (1980): 1047-1058.

Doyon, Suzanne, and James R. Roberts. "The use of glucagon in a case of calcium channel blocker overdose." Annals of emergency medicine 22.7 (1993): 1229-1233.

Isbister, G. K. "Delayed asystolic cardiac arrest after diltiazem overdose; resuscitation with high dose intravenous calcium." Emergency medicine journal 19.4 (2002): 355-357.

Proano, Larry, William K. Chiang, and Richard Y. Wang. "Calcium channel blocker overdose." The American journal of emergency medicine 13.4 (1995): 444-450.

Engebretsen, Kristin M., et al. "High-dose insulin therapy in beta-blocker and calcium channel-blocker poisoning." Clinical toxicology 49.4 (2011).

Varpula, Tero, et al. "Treatment of serious calcium channel blocker overdose with levosimendan, a calcium sensitizer." Anesthesia & Analgesia 108.3 (2009): 790-792.

Frierson, John, et al. "Refractory cardiogenic shock and complete heart block after unsuspected verapamil‐sr and atenolol overdose." Clinical cardiology 14.11 (1991): 933-935.

Garg, Suneel K., et al. "Management of life-threatening calcium channel blocker overdose with continuous veno-venous hemodiafiltration with charcoal hemoperfusion." Indian journal of critical care medicine: peer-reviewed, official publication of Indian Society of Critical Care Medicine 18.6 (2014): 399.

Doepker, Bruce, et al. "High-dose insulin and intravenous lipid emulsion therapy for cardiogenic shock induced by intentional calcium-channel blocker and beta-blocker overdose: a case series." The Journal of emergency medicine 46.4 (2014): 486-490.

Cave, Grant, and Martyn Harvey. "Intravenous lipid emulsion as antidote beyond local anesthetic toxicity: a systematic review." Academic Emergency Medicine 16.9 (2009): 815-824.